Charles Darwin University

CDU eSpace
Institutional Repository

 
CDU Staff and Student only
 

Managing vaccine-associated anaphylaxis in the pharmacy

Bushell, Mary-Jessimine A. and Ball, Patrick (2015). Managing vaccine-associated anaphylaxis in the pharmacy. Journal of Pharmacy Practice and Research,45(1):24-30.

Document type: Journal Article
Citation counts: Altmetric Score Altmetric Score is 1
Google Scholar Search Google Scholar

IRMA ID 84377429xPUB47
Title Managing vaccine-associated anaphylaxis in the pharmacy
Author Bushell, Mary-Jessimine A.
Ball, Patrick
Journal Name Journal of Pharmacy Practice and Research
Publication Date 2015
Volume Number 45
Issue Number 1
ISSN 1445-937X   (check CDU catalogue open catalogue search in new window)
Scopus ID 2-s2.0-84939245474
Start Page 24
End Page 30
Total Pages 7
Place of Publication United Kingdom
Publisher Wiley-Blackwell Publishing Ltd.
HERDC Category C1 - Journal Article (DIISR)
Abstract
Background
Although vaccine-associated anaphylaxis is very rare, it is the most serious of adverse events. An emerging role for appropriately credentialed pharmacists in Australia is the administration of vaccines to adults. Pharmacists administering vaccinations must be adequately prepared and competent to act should anaphylaxis occur within the community pharmacy setting.

Aim
This paper aims to review the evidence, identifies recommendations for established vaccinators administering vaccines in the community setting and provides recommendations for the most appropriate management of anaphylaxis in the community pharmacy setting.

Discussion
Available literature revealed that the pharmacist vaccinator should utilise a pre-vaccination checklist to screen for patients at high risk of anaphylaxis. All pharmacists administering vaccines should demonstrate assessed competency using both available brands of adrenaline auto-injectors and demonstrate the adrenaline ampoule/needle/syringe technique. There is a strong case for pharmacist anaphylaxis response kits to contain at minimum three in-date adult adrenaline auto-injectors, in addition to other components of the kit. Pharmacies providing a vaccination service must have an appropriate treatment room and display a posted, written emergency protocol. Pharmacists should be able to identify anaphylaxis and differentiate this medical emergency from other adverse events following immunisation such as vasovagal syncope.

Conclusion

To ensure public health, pharmacists administering vaccines must be prepared for, able to screen for and immediately recognise and manage vaccine-associated anaphylaxis and ensure appropriate follow-up and referral.
DOI http://dx.doi.org/10.1002/jppr.1053   (check subscription with CDU E-Gateway service for CDU Staff and Students  check subscription with CDU E-Gateway in new window)
 
Versions
Version Filter Type
Access Statistics: 15 Abstract Views  -  Detailed Statistics
Created: Tue, 26 Jul 2016, 13:00:44 CST